October 30, 2013

Skincare Q&A: Birth Control and Adult Acne

As an online esthetician, I'm always answering questions about adult acne, ingrown hair problems, rosacea, or general skin sensitivities. So! I thought that I would feature a skincare Q&A on my blog to address some of these issues.


There are some questions that are sent to me via email or through ChickRx, a site where anyone can ask questions that relate to various lifestyle topics and experts (like myself) can offer valuable advice or suggestions. If you have any questions that you would like to ask (or have featured on the blog), please don't hesitate to speak out in the comments below! If you would rather have a question be answered privately, I am always available by email. :)


This week's Skincare Q&A will feature questions about birth control and its relationship to breakouts, adult acne, and more...


***



"I've been on birth control for a month now. My face seems to be breaking out way more. Will this clear once my body is used to the medicine?"


It generally takes the body a good 3 months to normalize after starting or stopping birth control. Sometimes the skin goes nuts during this time and then goes back to normal. However, other times pore-clogging or pore-irritating issues get in the way and breakouts are made worse with the increase in oil production from the changes in hormone levels.

The best thing you can do right now is make sure nothing is going on near (or brushing up against) your face that might be pore-clogging, pore-blocking, or pore-irritating. The only way to make sure your skincare and beauty products are truly skin-safe is to have a skincare professional (who is knowledgeable in ingredients and acne issues) take a look at everything you are using. I would recommend replacing any offending products with skincare basics that are non-clogging and will help your skin with clearing up breakouts while your body is acclimating to its new hormonal environment.



***


"I stopped taking birth control and now my skin is broken out. Is this normal and what can I do? Or will it go away?"



Testosterone (which is a male hormone) is responsible for oil production in the skin.  Any time you have major fluctuations in male hormone levels, you can end up with oil rushes in the skin. This can happen within the first 3-4 months after stopping birth control.

The pores around the sides of the chin up to around the nostrils and between the brows are slightly smaller than the rest of the face due to facial contours, but the oil glands are a little bigger. When a skin care routine at home causes dehydration or clogging, the skin can't get rid of the excess oil and blackheads develop that turn into blemishes. Some blemishes involve more stuck-in oil than bacteria, which irritates the lining of the pore and creates inflammation.  If the swelling gets bad enough, and if one's skin care and makeup routine are pore-clogging, oxygen can run out of the pore, and the bacteria that's inside get a chance to thrive.  That's when a painful "undergrounder" will become a whiteheaded pimple or a cyst. 
(No need to worry about the existing bacteria -- it's an occurrence in every pore of every human being in the world.)

The treatment for these clogged pores is a skin care routine that controls the excess oil without drying the skin out, calms the skin down with anti-inflammatories, and hydrates the skin properly so that it can become pliable enough to let go of the excess oil before the oil can solidify and become blackheads.
Your skin care routine would include:



With these products you'll soften your skin up, making it more pliable and oil-controlled. Your skin will eventually stop reacting to the over-production of oil and won't hold on to its oil so easily. This skincare regimen will also calm your skin while the changes in your body finally normalize. 

And, yes! Your skin will certainly get back to normal, as long as you don't sensitize it with harsh detergents, overuse of medication, or too much scrubbing.

***

I've heard that going on the pill can help clear up acne, is that true and which one is recommended?



The birth control type that is best known to help with acne (although really only in 60% of cases) are the "combo" types, like Ortho-Tricyclen because it contains estrogen. The ones with a higher amount of estrogen work even better, but there can be side effects.  It's been reported that the types with the word "Lo" in the name have aggravated acne in many people.
Progestin-only birth control types are known to actually cause acne in those without medically diagnosed hormonal imbalances. When progestin-only birth control is prescribed for conditions like PCOS, which involves too low of progesterone levels, it can actually help with the acne caused by this condition. 

The body usually takes about 3 months to adjust to a hormonal change associated with an introduction of birth control, or a change in prescription.

In my opinion, however, birth control should be the last go-to for acne issues.

The reason is, there are often other factors contributing to acne formation that don't have any connection with a hormonal imbalance in the body. Pore-clogging makeup and skincare, dehydrating cleansers and scrubs, pore-clogging and pore-blocking hair-styling products, and excess oil being produced in the skin from stress can all cause a backing up of oil and dead skin cells, which leads to inflammation and breakouts. All these factors can be addressed by proper skincare and non-pore-clogging makeup. Diet can also play a part in how your immune system deals with inflammation inside pores, as well as your water intake.

Need help in determining the best way to deal with your birth control induced adult acne?  If you're age 25 and under, there is still a chance your acne is connected to hormonal changes from adolescence, which is not as much my expertise.  But if you're late 20s on up, you can get help STAT by filing out my online skin coaching form!



Know someone who might benefit from this post?  Please share!